Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 18 (2022), 013, 50 pages      arXiv:2106.12438

Modular Ordinary Differential Equations on ${\rm SL}(2,\mathbb{Z})$ of Third Order and Applications

Zhijie Chen a, Chang-Shou Lin b and Yifan Yang c
a) Department of Mathematical Sciences, Yau Mathematical Sciences Center, Tsinghua University, Beijing, 100084, China
b) Center for Advanced Study in Theoretical Sciences, National Taiwan University, Taipei 10617, Taiwan
c) Department of Mathematics, National Taiwan University and National Center for Theoretical Sciences, Taipei 10617, Taiwan

Received June 24, 2021, in final form February 13, 2022; Published online February 22, 2022

In this paper, we study third-order modular ordinary differential equations (MODE for short) of the following form $y'''+Q_2(z)y'+Q_3(z)y=0$, $z\in\mathbb{H}=\{z\in\mathbb{C} \,|\,\operatorname{Im}z>0 \}$, where $Q_2(z)$ and $Q_3(z)-\frac12 Q_2'(z)$ are meromorphic modular forms on ${\rm SL}(2,\mathbb{Z})$ of weight $4$ and $6$, respectively. We show that any quasimodular form of depth $2$ on ${\rm SL}(2,\mathbb{Z})$ leads to such a MODE. Conversely, we introduce the so-called Bol representation $\hat{\rho}\colon {\rm SL}(2,\mathbb{Z})\to{\rm SL}(3,\mathbb{C})$ for this MODE and give the necessary and sufficient condition for the irreducibility (resp. reducibility) of the representation. We show that the irreducibility yields the quasimodularity of some solution of this MODE, while the reducibility yields the modularity of all solutions and leads to solutions of certain ${\rm SU}(3)$ Toda systems. Note that the ${\rm SU}(N+1)$ Toda systems are the classical Plücker infinitesimal formulas for holomorphic maps from a Riemann surface to $\mathbb{CP}^N$.

Key words: modular differential equations; quasimodular forms; Toda system.

pdf (707 kb)   tex (50 kb)  


  1. Arike Y., Kaneko M., Nagatomo K., Sakai Y., Affine vertex operator algebras and modular linear differential equations, Lett. Math. Phys. 106 (2016), 693-718.
  2. Beukers F., Heckman G., Monodromy for the hypergeometric function $_nF_{n-1}$, Invent. Math. 95 (1989), 325-354.
  3. Bol G., Invarianten linearer differentialgleichungen, Abh. Math. Sem. Univ. Hamburg 16 (1949), 1-28.
  4. Chen Z., Kuo T.-J., Lin C.-S., The geometry of generalized Lamé equation, I, J. Math. Pures Appl. 127 (2019), 89-120, arXiv:1708.05306.
  5. Chen Z., Kuo T.-J., Lin C.-S., The geometry of generalized Lamé equation, II: Existence of pre-modular forms and application, J. Math. Pures Appl. 132 (2019), 251-272, arXiv:1807.07745.
  6. Chen Z., Kuo T.-J., Lin C.-S., The geometry of generalized Lamé equation, III: One to one of the Riemann-Hilbert correspondnece, Pure Appl. Math. Q. 17 (2021), 1619-1668, arXiv:2009.00840.
  7. Chen Z., Lin C.-S., On number and evenness of solutions of the ${\rm SU}(3)$ Toda system on flat tori with non-critical parameters, J. Differ. Geom., to appear, arXiv:2109.11721.
  8. Choie Y., Lee M.H., Jacobi-like forms, pseudodifferential operators, and quasimodular forms, Springer Monographs in Mathematics, Springer, Cham, 2019.
  9. Franc C., Mason G., Hypergeometric series, modular linear differential equations and vector-valued modular forms, Ramanujan J. 41 (2016), 233-267, arXiv:1503.05519.
  10. Franc C., Mason G., Classification of some vertex operator algebras of rank 3, Algebra Number Theory 14 (2020), 1613-1668, arXiv:1905.07500.
  11. Franc C., Mason G., Constructions of vector-valued modular forms of rank four and level one, Int. J. Number Theory 16 (2020), 1111-1152, arXiv:1810.09408.
  12. Gaberdiel M.R., Keller C.A., Modular differential equations and null vectors, J. High Energy Phys. 2008 (2008), no. 9, 079, 29 pages, arXiv:0804.0489.
  13. Grabner P.J., Quasimodular forms as solutions of modular differential equations, Int. J. Number Theory 16 (2020), 2233-2274, arXiv:2002.02736.
  14. Hampapura H.R., Mukhi S., Two-dimensional RCFT's without Kac-Moody symmetry, J. High Energy Phys. 2016 (2016), no. 7, 138, 19 pages, arXiv:1605.03314.
  15. Henrici P., Applied and computational complex analysis. Vol. 2. Special functions - integral transforms - asymptotics - continued fractions, Wiley Classics Library, John Wiley & Sons, Inc., New York, 1991.
  16. Hille E., Ordinary differential equations in the complex domain, Dover Publications, Inc., Mineola, NY, 1997.
  17. Kaneko M., Koike M., On modular forms arising from a differential equation of hypergeometric type, Ramanujan J. 7 (2003), 145-164, arXiv:math.NT/0206022.
  18. Kaneko M., Koike M., On extremal quasimodular forms, Kyushu J. Math. 60 (2006), 457-470.
  19. Kaneko M., Nagatomo K., Sakai Y., The third order modular linear differential equations, J. Algebra 485 (2017), 332-352.
  20. Kaneko M., Zagier D., A generalized Jacobi theta function and quasimodular forms, in The Moduli Space of Curves (Texel Island, 1994), Progr. Math., Vol. 129, Birkhäuser Boston, Boston, MA, 1995, 165-172.
  21. Kawasetsu K., Sakai Y., Modular linear differential equations of fourth order and minimal $\mathcal{W}$-algebras, J. Algebra 506 (2018), 445-488, arXiv:1803.02022.
  22. Le Bruyn L., Bulk irreducibles of the modular group, J. Algebra Appl. 15 (2016), 1650006, 14 pages.
  23. Lin C.-S., Nie Z., Wei J., Toda systems and hypergeometric equations, Trans. Amer. Math. Soc. 370 (2018), 7605-7626, arXiv:1610.03194.
  24. Lin C.-S., Wei J., Ye D., Classification and nondegeneracy of ${\rm SU}(n+1)$ Toda system with singular sources, Invent. Math. 190 (2012), 169-207, arXiv:1111.0390.
  25. Lin C.-S., Yang Y., Quasimodular forms and modular differential equations which are not apparent at cusps: I, arXiv:2103.04890.
  26. Mason G., Vector-valued modular forms and linear differential operators, Int. J. Number Theory 3 (2007), 377-390.
  27. Mathur S.D., Mukhi S., Sen A., On the classification of rational conformal field theories, Phys. Lett. B 213 (1988), 303-308.
  28. Pellarin F., On extremal quasi-modular forms after Kaneko and Koike (with an appendix by Gabriele Nebe), Kyushu J. Math. 74 (2020), 401-413, arXiv:1910.11668.
  29. Sebbar A., Saber H., Automorphic Schwarzian equations, Forum Math. 32 (2020), 1621-1636, arXiv:2002.00493.
  30. Serre J.-P., A course in arithmetic, Graduate Texts in Mathematics, Vol. 7, Springer-Verlag, New York - Heidelberg, 1973.
  31. Tuba I., Wenzl H., Representations of the braid group $B_3$ and of ${\rm SL}(2,{\bf Z})$, Pacific J. Math. 197 (2001), 491-510, arXiv:math.RT/9912013.
  32. Westbury B., On the character varieties of the modular group, Preprint, Nottingham University, 1995.
  33. Zagier D., Elliptic modular forms and their applications, in The 1-2-3 of Modular Forms, Universitext, Springer, Berlin, 2008, 1-103.
  34. Zhu Y., Modular invariance of characters of vertex operator algebras, J. Amer. Math. Soc. 9 (1996), 237-302, arXiv:math.RT/9912013.

Previous article  Next article  Contents of Volume 18 (2022)